Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
September 19, 2001

Insulin Analogs

Question from Lewis Center, Ohio, USA:

My two and a half year old son, diagnosed eight months ago, has been on Lantus insulin for about two months. We love the Lantus and his control is better than ever, although we dislike four shots per day for such a young child (so does he!). However, we've noticed that after we've used a vial of Lantus for two weeks, he starts to have unexplained high dinner and bedtime numbers consistently (over 250 mg/dl [13.9 mmol/L]), and as soon as we give him his Lantus dose at 8:30 pm, he's back to normal all night. Is it possible that the Lantus starts to lose its effectiveness after two weeks? Do we need to open a new vial every two weeks?

Answer:

My experience with Lantus (insulin glargine) is limited to the past few months, and here in Florida it is a hot summer so it does not last more than a month, but I have no data. I find it hard to believe the shot at 8:30 pm could help so soon. It shouldn’t work until night. I could speculate that as it degrades, you have fewer effective units at work. I just don’t know yet.

LD

[Editor’s comment: I’m not sure that I quite understand what’s going on with your son. Do you use a new vial of Lantus, and then the blood sugar comes down? If it is the same vial you have been using, it seems that the opened vial could not be the problem.

There have been some anecdotal reports that Lantus does not have the same duration in small children, and your son may need a small dose of long-lasting insulin in the morning to counteract the high blood sugars at dinner and bedtime. Another possibility is that his lunchtime Humalog (which I am assuming you are using) is either not enough or is not lasting long enough to cover late afternoon and evening highs. This would be especially true if he is have something with high fat content at lunch (e.g. pizza, macaroni and cheese, hot dogs, etc). To find out if this is happening, try checking some blood sugars two hours after lunch. If the value is more than 50 mg/dl [2.8 mmol/L] higher than it was before lunch, you might try increasing his pre-lunch Humalog. If it is not, yet still high at supper, you might try using Regular instead of Humalog before lunch.

Please discuss this with your son’s diabetes team. I hope things work out.

SS]